Happy December! If you’ve gotten through the start of this year’s cold and flu season without getting the “crud”, congratulations on your hard work to prevent illness in your house or at work (by, say, washing your hands a lot), or on sheer luck. Either way (and especially if you have children of your own), you are still likely to develop an upper respiratory infection before the first breezes of spring arrive. And when the congestion, sneezing, coughing, sore throat, or fever inconveniently show up this winter, there may be the natural urge to try to do something — anything — to relieve the symptoms. Kim Painter wants you to think carefully about that urge — at least as far as your children are concerned:
Behold the cold and flu aisle, stocked with dozens of products that promise to ease stuffy noses, coughs, fevers and sore throats.
It’s a popular place this time of year. Seven out of 10 Americans turn to such non-prescription remedies when they have colds and flus, market research shows.
For most, it’s a safe enough practice. But many adults and children end up in danger after misusing such products. The consequences can range from increased blood pressure to drowsy driving, liver damage to death.
Even over-the-counter medications considered “safe” can cause great harm to children. For example, acetaminophen (Tylenol) can cause liver damage if not taken properly:
“It’s a really safe medicine when used correctly,” Golden says. The problem is that too much acetaminophen damages the liver. Acetaminophen overdose is the most common cause of acute liver failure in the United States, according to the Food and Drug Administration (FDA). Overdoses, which can be fatal, often occur when people take more than one acetaminophen-containing product at a time.
It’s easy to see how a child could inadvertently get too much acetaminophen during an illness. Acetaminophen is a common ingredient in other, stronger prescription pain medicines (like Vicodin, Percocet, and Tylenol with codeine) and is often combined with other ingredients (decongestants, antihistamines) that are in over-the-counter cold and flu preparations. Also, parents may find it hard to keep track of when the last acetaminophen dose was given, leading to repeated dosing. This is especially a risk when children have more than one caregiver. And mistakes with dosing are common when parents, who might be a little flustered (or sleep deprived) when their children get sick, give a tablespoon (15 ml) when a teaspoon (5 ml) is clearly the indicated dosage on the label.
Ingredients in cold and flu medicines available over-the-counter are also concerning to pediatricians. They don’t alleviate children’s symptoms very well and, besides, they can be very dangerous:
Decongestants, antihistamines and cough medicines also can cause trouble — and should not be given to children ages 2 and under, the FDA says. Manufacturers stopped making them for infants and toddlers after deaths were reported. The American Academy of Pediatrics does not recommend them in children under age 4.
Painter offers a few reminders to parents:
Here’s what the American Academy of Pediatrics suggests for symptom relief in small children:
• For a stuffy nose: Saline nose drops or sprays. For infants, use a suction bulb to remove mucus.
• For cough: Honey — half a teaspoon for children ages 1 to 5, a full teaspoon for children 6 to 11. Honey is not safe for babies under age 1. You can try cough drops for children ages 4 and over.
• For fever: Acetaminophen only for babies up to 6 months; acetaminophen or ibuprofen for older children. Children should not take aspirin.
One more tip: If your child is suffering symptoms of an illness where the age-old recommendations of fluids, rest, and maybe a dose or two of acetaminophen or ibuprofen for fever or pain aren’t helping, it’s important to call your pediatrician.
Read previous PediaBlog posts on acetaminophen dosing and the horror of the “purple splatter.”